Wisconsin, 2003

Hail in Wisconsin, August 2, 2003

August 2, 2003 · NWS MKX · 5 events in 4 counties and zones

).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Hail reached up to 0.88" in diameter at Wisconsin Dells (Sauk Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 2, 1:54 AM CST, 11 hours 1 minute earlier.

Area forecast discussion, Aug 2, 1:54 AM CST, 11 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
254 AM CDT SAT AUG 2 2003

FCST FOCUS ON UPR SYS TDY AND SUN.

CLSD OFF UPR LOW WL CONT TO SAG SEWD THRU WI AS IT ROTATES OVR RGN
THRU MON. CD POOL WITH UPR SYS AND SERIES OF S/WV ROTATING ARND UPR
LOW...WL COMBINE WITH INSTBLTY IN LWR LYRS TO PROD SCT TSTMS ACRS
CWA TDY AND OVRNGT...AND CONTG THRU SUN NGT INTO MON. LI/S TDY AND
SUN XPCTD TO BE ARND -5 WITH CAPES NR 1000. MODELS INDCT SOME H2
DIV AND H8 MSTR CONV AS WELL. WBZERO ARND 9K TDY SO HAIL SHOULD BE
MAIN THREAT. MOS POPS LOOK RSNBL...AS WELL AS MAV/NGM TEMPS.

.MKX...NONE.

MK
Hazardous weather outlook, Aug 2, 4:00 AM CST, 8 hours 55 minutes before
WIZ046-047-051-052-056>060-062>072-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

SCATTERED THUNDERSTORMS SHOULD DEVELOP AGAIN LATER TODAY UNDER AN
UPPER LEVEL LOW PRESSURE SYSTEM SETTLING IN OVER THE WESTERN GREAT
LAKES REGION. AT THIS TIME...MOST OF THE STORMS THAT DO POP UP ARE
NOT EXPECTED TO BE SEVERE. BUT HEAVY RAINS WITH THE SLOW MOVING
STORMS MAY GENERATE SOME URBAN OR LOW LAND FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AT LEAST THROUGH MONDAY...SINCE
THE UPPER LOW WILL BE SLOW TO LEAVE THE AREA. STEEP LAPSE RATES FROM
WARM MOIST AIR AT LOW LEVELS TO THE COLD AIR ALOFT SHOULD RESULT IN
A MODERATELY UNSTABLE AIRMASS...ESPECIALLY DURING THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

NJ

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Lafayette

When
August 2, 12:55 PM CST
Where
Lafayette County, Darlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.683, -90.117

Hail, Rock

When
August 2, 6:08 PM CST
Where
Rock County, Janesville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -89.017

Hail, Columbia

When
August 2, 6:25 PM CST
Where
Columbia County, 1 mi E of Wisconsin Dells
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.633, -89.750

Hail, Columbia

When
August 2, 7:35 PM CST
Where
Columbia County, Cambria
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.550, -89.100

Hail, Dodge

When
August 2, 8:25 PM CST
Where
Dodge County, 4 mi S of Randolph
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.483, -89.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376969, 5376968, 5376914, 5376913, 5376967.